ACLS Practice Questions ACLS PALS BLS
In the monitored patient developing ventricular fibrillation, what should occur first?
The best answer is: defibrillation
When ventricular fibrillation occurs in the monitored patient, no time should be wasted on anything other than terminating the arrhythmia. Immediate defibrillation is required. When initial attempts at defibrillation fail, quality CPR should be administered while advanced airway management occurs and drugs are administered. Lidocaine does not enhance the ability to treat refractory ventricular fibrillation, however, it may be helpful in preventing re-induction. The routine use of lidocaine is not indicated.
It is always best to avoid telling patients that they are suffering from a fatal illness.
The best answer is: false
To the contrary, it is always best to provide accurate information to your patient. Misleading a patient about his illness robs him of the ability to make decisions that effect the remainder of his life. Care and human compassion should be foremost on a practitioner’s mind when having these delicate discussions with patients.
Which of the following are critical EMS assessments and actions regarding the care of the adult with suspected stroke?
The best answer is: all of the above
Actions that are critical for EMS include: supporting ABC’s and providing oxygen if needed; document time of symptom onset; conduct a pre-hospital stroke assessment; triage to nearest Stroke Center; alert receiving hospital; and check blood glucose level.
Alteplase, Recombinant (rtPA); Streptokinase; Reteplase Recombinant; and Tenecteplase are all:
The best answer is: fibrinolytic agents
Alteplase, recombinant (rtPA); rtreptokinase; reteplase recombinant and tenecteplase are all fibrinolytic agents
Atropine may increase heart rate by:
The best answer is: blocking parasympathetic tone (parasympatholytic)
Atropine's action on the heart is indirect via it's ability to block vagal tone. In doing that, the rate of the sinus node may increase, and, conduction through the A-V node may be enhanced. There is nothing below the A-V node which could be altered by giving atropine.
Which of the following are potential underlying causes of arrest not responding to treatment?
- 1. hypothermia
- 2. toxins
- 3. tension pneumothorax
- 4. hypovolemia
The best answer is: (all of the above)
All of the items listed are identified as potential underlying causes in the most recent Guidelines.
The proper treatment of hypercarbia (ventilatory failure – PaCO2 > 70 mmHg) is:
The best answer is: assisted (augmented) ventilation (bag/valve or mechanical ventilation device)
If adequate minute ventilation cannot be maintained by a patient, the only treatment is to support and augment the patient minute ventilation using positive pressure devices such as the bag/valve and mechanical ventilator.
Which of the following signs and symptoms would describe a patient with a “stable” tachyarrhythmia?
- 1. decreased level of consciousness associated with a breathing problem
- 2. cyanosis
- 3. good perfusion
- 4. alert, oriented, and cooperative
The best answer is: (3,4 only)
Patients with tachycardia who are “stable” show no signs of respiratory or perfusion abnormalities. In other words, the arrhythmia is causing no life-threatening or potentially life-threatening events.
Atropine is most likely to work in which of the following conditions?
- 1. 3rd degree heart block (complete heart block)
- 2. sinus bradycardia
- 3. bradycardia caused by inserting a nasogastric tube
- 4. a bradycardic patient whose implanted pacemaker has failed
The best answer is: (2,3)
Atropine works by altering vagal tone by increasing the rate of sinus discharge and enhance conduction through the AV node. Most children with symptomatic complete heart block have disease below the AV node, thus atropine has no ability to speed infranodal escape pacemakers. However, once oxygen has been ruled out, atropine is an agent that can accelerate sinus node rate. This is specifically true when the bradycardia is caused by increased parasympathetic tone (e.g., caused by invasive procedures, etc.). The majority of pediatric patients who have had artificial pacemakers inserted have disease below the AV node, making atropine ineffective. In such a case, epinephrine would be a wiser choice of drug therapy. (Transcutaneous cardiac pacemaker would be a better choice, if available).
It is always advisable to:
The best answer is: all of the above
Keeping children with respiratory distress relaxed and quiet is the safest and ideal way to manage them. Agitation, screaming and crying may worsen airway swelling and/or bronchospasm. Additionally, a struggling child requires increased oxygen consumption, which should be avoided. Using individuals whom the child is comfortable with is often an easy solution. All pediatric patients with signs of potential respiratory dysfunction should receive supplemental oxygen.
When there are two rescuers on the scene of an unresponsive infant or child, which compression-ventilation ratio should be used?
The best answer is: 15:2
How long should it take to deliver one rescue breath?
The best answer is: 1 second
The correct compression ventilation ratio for CPR for an adult is:
The best answer is: 30 compressions to 2 ventilations
30 compressions to 2 ventilations
If a manual defibrillator is used on a child 8 years or younger, what dose is recommended?
The best answer is: 2 J/kg for the first shock and 4 J/kg for subsequent shocks
2 J/kg for the first shock and 4 J/kg for subsequent shocks
The American Heart Association recommends against using AEDs on infants.
The best answer is: AHA does not have a recommendation for or against the use of AEDs for infants (under 1 year of age)
AHA does not have a recommendation for or against the use of AEDs for infants (under 1 year of age)